What are the risk from too much magnesium?
Dietary magnesium does not pose a health risk, but pharmacologic doses of magnesium can promote effects such as diarrhea and abdominal cramping. Risk of magnesium toxicity increases with kidney failure, when the kidney loses the ability to remove excess magnesium. Vary large doses of magnesium-containing laxatives and antacids also have been associated with magnesium toxicity. For example, a case of hypermagnesiumia after unsupervised intake of aluminum magnesia oral suspension occurred after a teen-aged girl decided to take the antacid every two hours rather than four times a day, as prescribed. three days later, she became unresponsive and demonstrated loss of deep tendon reflex. Doctors were unable to determine how much magnesium she had taken, but her blood levels were five times higher than normal. Therefore, it is important to be aware of the use of any magnesium-containing laxatives or antacids. Signs of excessive magnesium can be similar to magnesium deficiency and include changes in mental status, nausea, diarrhea, appetite loss, muscle weakness, difficulty breathing, extremely low blood pressure, and irregular heartbeat.
It is extremely important to read labels on any medications, prescription or over-the-counter, follow the directions, and to contact your healthcare provider if you have any unusual symptoms.
Next, the effects of magnesium and diabetes (part four).
Blessings for a Glorious Day!